Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Isoperimetric Estimates on
Sierpinski Gasket Type Fractals

Author: Robert S. Strichartz
Journal: Trans. Amer. Math. Soc. 351 (1999), 1705-1752
MSC (1991): Primary 28A80; Secondary 51M16
Published electronically: January 26, 1999
MathSciNet review: 1433127
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a compact Hausdorff space $F$ that is pathwise connected, we can define the connectivity dimension $\beta $ to be the infimum of all $b$ such that all points in $F$ can be connected by a path of Hausdorff dimension at most $b$. We show how to compute the connectivity dimension for a class of self-similar sets in $\mathbb{R}^{n}$ that we call point connected, meaning roughly that $F$ is generated by an iterated function system acting on a polytope $P$ such that the images of $P$ intersect at single vertices. This class includes the polygaskets, which are obtained from a regular $n$-gon in the plane by contracting equally to all $n$ vertices, provided $n$ is not divisible by 4. (The Sierpinski gasket corresponds to $n = 3$.) We also provide a separate computation for the octogasket ($n = 8$), which is not point connected. We also show, in these examples, that $\inf \mathcal{H}_{\beta }(\gamma _{x,y})^{1/\beta }$, where the infimum is taken over all paths $\gamma _{x,y}$ connecting $x$ and $y$, and $\mathcal{H}_{\beta }$ denotes Hausdorff measure, is equivalent to the original metric on $F$. Given a compact subset $F$ of the plane of Hausdorff dimension $\alpha $ and connectivity dimension $\beta $, we can define the isoperimetric profile function $h(L)$ to be the supremum of $\mathcal{H}_{\alpha }(F \cap D)$, where $D$ is a region in the plane bounded by a Jordan curve (or union of Jordan curves) $\gamma $ entirely contained in $F$, with $\mathcal{H}_{\beta }(\gamma ) \le L$. The analog of the standard isperimetric estimate is $h(L) \le cL^{\alpha /\beta }$. We are particularly interested in finding the best constant $c$ and identifying the extremal domains where we have equality. We solve this problem for polygaskets with $n = 3,5,6,8$. In addition, for $n = 5,6,8$ we find an entirely different estimate for $h(L)$ as $L \rightarrow \infty $, since the boundary of $F$ has infinite $\mathcal{H}_{\beta }$ measure. We find that the isoperimetric profile function is discontinuous, and that the extremal domains have relatively simple polygonal boundaries. We discuss briefly the properties of minimal paths for the Sierpinski gasket, and the isodiametric problem in the intrinsic metric.

References [Enhancements On Off] (What's this?)

  • [AS] E. Ayer and R. S. Strichartz, Exact Hausdorff measure and intervals of maximum density for Cantor measures, Trans. Amer. Math. Soc. (to appear)
  • [BK] C. Bandt and T. Kuschel, Self-similar sets 8. Average interior distance in some fractals, Rend. Circ. Math. Palermo Sup. 28 (1992), 307-317. MR 94c:28010
  • [BS] C. Bandt and J. Stahnke, Self-similar sets 6. Interior distance on determinatic fractals, preprint, Greifswald 1990.
  • [B] M. Barnsley, Fractals Everywhere, Academic Press, Boston, 1988. MR 90e:58080
  • [F] K. J. Falconer, Fractal Geometry: Mathematical Foundations and Applications, John Wiley & Sons, New York, 1990. MR 92j:28008
  • [HB] S. Havlin and D. Ben-Avraham, Duffision in disordered media, Advances in Physics 36 (1987), 695-798.
  • [H] J. E. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 30 (1981), 713-747. MR 82h:49026
  • [K] J. Kigami, Harmonic calculus on p.c.f. self-similar spaces, Trans. Amer. Math. Soc. 335 (1993), 721-755. MR 93d:39008
  • [Ma1] J. Marion, Mesure de Hausdorff d'un fractal à similitude interne, Ann. Sc. Math. Québec 10 (1986), 51-84. MR 87h:28009
  • [Ma2] J. Marion, Mesures de Hausdorff d'ensembles fractals, Ann. Sc. Math. Québec 11 (1987), 111-132. MR 88k:28011
  • [MW] R. D. Mauldin and S. C. Williams, Hausdorff dimension in graph directed constructions, Trans. Amer. Math. Soc. 309 (1988), 811-829. MR 89i:28003
  • [M] U. Mosco, Variational metrics on self-similar fractals, C.R. Acad. Sci. Paris Sér. I Math. 321 (1995), 715-720. MR 96h:28013
  • [O] R. Osserman, The isoperimetric inequality, Bull. Amer. Math. Soc. 84 (1978), 1182-1238. MR 58:18161
  • [S] R. S. Strichartz, Piecewise linear wavelets on Sierpinski gasket type fractals, J. Fourier Anal. Appl. 3 (1997), 387-416. CMP 97:17

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 28A80, 51M16

Retrieve articles in all journals with MSC (1991): 28A80, 51M16

Additional Information

Robert S. Strichartz
Affiliation: Department of Mathematics, White Hall, Cornell University, Ithaca, New York 14853

Keywords: Isoperimetric estimates, Sierpinski gasket, fractals, connectivity dimension
Received by editor(s): May 14, 1996
Received by editor(s) in revised form: November 25, 1996
Published electronically: January 26, 1999
Additional Notes: Research supported in part by the National Science Foundation, Grant DMS-9623250
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society